Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jun 27, 2002, 4:10 PM EDT for Franklin County, Licking County, Ohio. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 4:10 PM EDT (20:10 UTC)
- Expired
- Jun 27, 2002, 5:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Franklin County, OH, Licking County, OH
The radar
The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:30 PM EDT | Thunderstorm Wind 50 E | Reynoldsburg, OH | Strong winds peeled siding off a house, causing minor structural damage. Trees were also blown down throughout the area. |
| Jun 27, 4:30 PM EDT | Thunderstorm Wind 50 E | Utica, OH | Trees were knocked down across the northern part of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 272010 SVRILN OHC049-089-272100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 409 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LICKING COUNTY IN OHIO... FRANKLIN COUNTY IN OHIO... * UNTIL 500 PM EDT... * AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF BEXLEY...MOVING EAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLUMBUS... DUBLIN... GAHANNA... GROVE CITY... GROVEPORT... HILLIARD... JOHNSTOWN... NEWARK... REYNOLDSBURG... WESTERVILLE... WORTHINGTON... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ TIPTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:49 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 27, 2:49 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 249 PM EDT THU JUN 27 2002 SVR TSTM WATCH 480 HAS BEEN ISSUED AS SVR LINE OF TSTMS NOW EXTNDG JUST AHEAD OF COLD FRONT ACRS N CNTRL OH AND CNTRL INDIANA. SVRL REPORTS OF DMNG WINDS WITH THIS LINE ALREADY. SVR AND HVY RAIN THREAT WILL CONTINUE INTO THIS EVENING AS FRONT PUSHES SOUTH ACRS SOUTHERN HALF OF OH AND INDIANA. ETA AND AVN BOTH IN GENERAL AGREEMENT IN DROPPING FRONT ACRS THE CWA THIS EVENING...MOVING SOUTH OF THE OHIO RIVER BY EARLY FRI MRNG. WITH FRONT JUST NW OF CWA AND BASED ON CURRENT RADAR AND SAT TRENDS...WILL REMOVE POPS FROM W CNTRL OH FOR TONIGHT. WL GO CHC POPS EARLY IN DAYTON...LKLY THIS EVNG IN CMH AND CVG GROUPS...AND CAT POPS ACRS PMH GROUP. BOTH FWC AND MAV CLOSE ON LOWS TONIGHT AND WILL NOT STRAY. FOR FRIDAY...HIGH PRESSURE WILL BUILD INTO THE OHIO VALLEY WITH PLEASANT WEATHER AND NOTICEABLY DRIER AIR. FWC AND MAV AGAIN FAIRLY CLOSE ON MID 80S WHICH LOOKS GOOD. WITH THE HIGH OVER THE REGION FRI NIGHT...SKIES SHOULD BECOME MO CLR WITH ANOTHER PLEASANT NIGHT IN THE MID 60S. AS HIGH MOVES EAST ON SAT...LARGE UPR LVL RIDGE ACROSS CENTRAL TWO-THIRDS OF CONUS WILL SPREAD INTO OHIO VALLEY. WITH LIGHT SE FLOW AND PLENTY OF SUNSHINE...FEEL TEMPS WILL WARM INTO THE UPPER 80S. WENT CLOSER TO MAV NUMBERS AS FWC TRYING TO BRING LO 90S INTO CWA WHICH SEEMS A TAD HIGH. FOR EXTENDED...NOT MANY CHANGES MADE AS OMEGA BLOCKING PATTERN DEVLPS WITH UPR LVL RIDGE STRENGTHENING ACRS MUCH OF CONUS FOR NEXT WEEK. PROGRESSIVELY HOTTER AND MORE HUMID AIR WILL INVADE THE OHIO VALLEY THROUGH THE END OF THE FORECAST PERIOD...WITH HOTTEST WEATHER OF SEASON SO FAR EXPECTED FOR WED AND THU. AVN TRYING TO DEVLP A SFC TROF ACRS SE US EXTNDG UP INTO REGION FOR TUES...WITH SFC LOW DVLPG ACRS SE US ON WED. AGREE WITH HPC THAT THIS MAY BE OVERDONE ON THE AVN AND HAVE LEFT OUT OF THE FORECAST. HAVE SILENT 20 POPS MON THROUGH THURS WITH MOIST HUMID SOUTHERLY FLOW...BUT THINK ANY TSTMS THAT DEVLP WL BE ISOLD AT BEST AS OHIO VALLEY REMAINS UNDER CORE OF UPR RIDGE. .ILN...NONE. RYAN
In the hours before
Special weather statement, Jun 27, 11:04 AM EDT, 5 hours 6 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1104 AM EDT THU JUN 27 2002 A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY TODAY. WITH AN UNSTABLE AIRMASS IN PLACE ACROSS THE AREA...OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE POSSIBILITY EXISTS THAT A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER UPDATES.
Special weather statement, Jun 27, 4:08 PM EDT, 2 minutes before
OHZ043>046-051-052-272115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 408 PM EDT THU JUN 27 2002 SEVERE THUNDERSTORM WATCH NUMBER 480 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN WEST CENTRAL AND CENTRAL OHIO...CHAMPAIGN... DELAWARE...LOGAN...MIAMI...SHELBY AND UNION. AT 4 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDED ALONG INTERSTATE 70 FROM DAYTON TO COLUMBUS...AND WAS MOVING AWAY FROM WEST CENTRAL OHIO. A FEW SHOWERS MAY STILL DEVELOP INTO EARLY EVENING ACROSS THESE COUNTIES...BUT THE SEVERE THREAT HAS ENDED. RYAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:11 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 34 min |
| Jun 27, 1:00 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 45 min |
| Jun 27, 1:08 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 67 min |
| Jun 27, 4:01 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Madison | 59 min |
| Jun 27, 4:13 PM EDT | Severe Thunderstorm Warning | ILN | Greene | 62 min |
| Jun 27, 4:20 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway | 40 min |
| Jun 27, 4:43 PM EDT | Severe Thunderstorm Warning | ILN | Warren | 47 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.